Michigan, 2008

Winter Storm in Michigan, February 6 to 7, 2008

February 6 to 7, 2008 · NWS GRR · 19 events in 19 counties and zones

A widespread snowstorm produced near blizzard conditions across much of central and southern lower Michigan in the afternoon and evening of February sixth. Snowfall rates of one to two inches per hour occurred in the heaviest snow bands.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A widespread snowstorm produced near blizzard conditions across much of central and southern lower Michigan in the afternoon and evening of February sixth. Snowfall rates of one to two inches per hour occurred in the heaviest snow bands.

The height of the storm happened during the afternoon and evening commute, producing near zero visibilities and snow covered roads, making for very treacherous travel conditions. By the time the snow tapered off at around midnight, snow totals in excess of a foot were reported north of Interstate 96 to Route 10.

Further south along the Interstate 94 corridor, a wintry mix of snow, sleet and freezing rain occurred, limiting snowfall totals. The storm developed down in Texas and strengthened as it tracked into Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 6, 6:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 6, 6:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST WED FEB 6 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(410 AM EST WED FEB 6 2008)
A STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST THROUGH
OHIO TODAY PROVIDING THE REGION WITH A MAJOR WINTER STORM.  THIS
SYSTEM WILL PULL AWAY FROM THE AREA LATE TONIGHT. OTHER WAVES OF LOW
PRESSURE WILL ALSO MOVE THROUGH THE REGION THURSDAY AND FRIDAY
KEEPING THE CHANCE OF LIGHT SNOW IN THE FORECAST.

&&

.SHORT TERM...(410 AM EST WED FEB 6 2008)
(TODAY THROUGH FRIDAY)
HEAVY SNOW IS EXPECTED ACROSS THE CWA TODAY INTO THIS EVENING. THE
MAIN TIME FRAME FOR THE HEAVY SNOW IS FROM LATE MORNING THROUGH
EARLY EVENING. MOST OF THE HEAVY SNOW WILL BE ASSOCIATED WITH THE
UPPER LOW. A SECONDARY SFC REFLECTION IS SEEN IN THE MODELS MOVING
THROUGH NW OHIO THIS AFTERNOON. THE NAM AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH REGARD TO QPF WITH THE NAM A BIT HIGHER. SREF POPS
SHOW A RATHER LONG DURATION SNOW EVENT LASTING FROM THIS MORNING
THROUGH LATE EVENING. THE AFTERNOON COMMUTE COULD BE RATHER
HAZARDOUS. FGEN FORCING IS IMPRESSIVE THIS AFTERNOON AND IS A MAJOR
DRIVER OF THIS PCPN. THE DRY SLOT ASSOCIATED WITH THE UPPER LOW MAY
CLIP THE SOUTHEAST CWA. THAT/S THE MAIN REASON THAT SNOW TOTALS WILL
BE HELD DOWN A BIT IN THAT AREA. FORECAST SOUNDINGS SUGGEST SOME
MIXED PCPN TOO ACROSS THE SOUTHERN HALF OF THE CWA. GIVEN CURRENT
OBS...WE/LL ADD SOME FZRA TO THE GRIDS FOR A FEW HOURS THIS MORNING
BEFORE THE PCPN BECOMES ALL SNOW. HIGHEST SNOW TOTALS LOOK TO BE IN
A BAND ACROSS THE CENTRAL CWA WHERE A FOOT IS POSSIBLE. WINDS WILL
ALSO PLAY A ROLE AND IS A REASON THIS IS A WINTER STORM WARNING
RATHER THAN A HEAVY SNOW WARNING. NORTHEAST WINDS WILL INCREASE TO
15 TO 25 KTS WHICH SHOULD RESULT IN BLOWING AND DRIFTING SNOW.

THE UPPER LOW WILL MOVE INTO NEW ENGLAND BY THURSDAY MORNING.
ANOTHER WEAKER SHORT WAVE WILL BE FAST ON ITS HEALS AND WILL PROVIDE
A CHANCE FOR MORE LIGHT SNOW. A STRONGER WAVE IS PROGD TO MOVE INTO
THE GREAT LAKES FRIDAY. BASICALLY WE/LL KEEP THE MENTION OF SNOW IN
THE FORECAST THROUGH FRIDAY.

&&

.LONG TERM...(410 AM EST WED FEB 6 2008)
(FRIDAY NIGHT THROUGH TUESDAY)
DID NOT MAKE MANY CHANGES IN THE EXTENDED...AS THE SHORT TERM WAS
THE MAIN FOCUS TONIGHT. SHORTWAVES CONVERGE ON THE AREA IN THE
FRIDAY NIGHT AND SATURDAY TIME FRAME ALOFT...WHICH CUT OFF INTO AN
UPPER LOW INTO SUNDAY. MODELS A BIT MORE UNCERTAIN IT SEEMS WITH THE
ARCTIC OUTBREAK. GFS IS NOT AS BULLISH WITH THE COLD AIR...AT LEAST
IN TERMS OF THE LENGTH THAT IT IS HERE. EUROPEAN IS MUCH MORE
EXTENSIVE IN LINGERING THE COLD AIR ALL THE WAY INTO THE MIDDLE OF
NEXT WEEK. HAVE SNOW RIGHT THROUGH THE EXTENDED PERIOD...WITH SOME
SYSTEM SNOW IN THE FRIDAY NIGHT AND SATURDAY TIME FRAME...FOLLOWED
BY LAKE EFFECT SNOW THE REMAINDER OF THE WEEKEND. MAINTAINED THE
SNOW EARLY NEXT WEEK...BUT CHANCES SEEM RATHER SLIM...AS MODELS ARE
TRYING TO BRING RIDGING BACK IN.

&&

.AVIATION...(655 AM EST WED FEB 6 2008)
PERIODS OF SNOW...SLEET AND FREEZING RAIN WILL MOVE THROUGH THE TAF
SITES THIS MORNING. THERE WILL BE BREAKS IN THE HEAVIER
PRECIPITATION AT TIMES...WITH THE FREEZING PRECIPITATION BEING MORE
PREVALENT AT KAZO...KBTL AND KJXN. THE NORTHERN TAF SITES...KMKG
KGRR AND KLAN SHOULD FEATURE MORE IN THE WAY OF SNOW. THE FOCUS OF
THIS TAF ISSUANCE IS THE SNOW ACROSS IOWA...WISCONSIN AND ILLINOIS.
IT IS THIS BAND OF HEAVY SNOW THAT IS EXPECTED TO PUSH INTO
SOUTHWEST LOWER MICHIGAN LATER THIS MORNING. A FAIRLY STEADY PERIOD
OF HEAVY SNOW IS EXPECTED FROM AROUND MIDDAY (17Z) THROUGH MID
EVENING (ABOUT 03Z). SNOWFALL RATES OF AN INCH AN HOUR OR MORE WILL
BE POSSIBLE DURING THIS TIME FRAME. OCCASIONAL MVFR CONDITIONS THIS
MORNING WILL TREND TOWARD LIFR OR EVEN VLIFR THIS AFTERNOON AND
EVENING. CONDITIONS WILL IMPROVE AFTER MIDNIGHT TONIGHT.

&&

.MARINE...(410 AM EST WED FEB 6 2008)
INCREASING WINDS WILL RESULT IN WAVES AT OR ABOVE 4 FEET THROUGH
TONIGHT.
&&

.HYDROLOGY...(410 AM EST WED FEB 6 2008)
WILL KEEP THE WATCH GOING THROUGH 18Z.  RUNOFF WILL CONTINUE INTO
THE GRAND RIVER. JACKSON SPIKED UP OVERNIGHT TO NEAR FLOOD STAGE BUT
HAS SINCE LEVELED OFF.  STILL ICE THROUGH GRAND RAPIDS.  IF THIS ICE
STARTS TO MOVE...MAY SEE SOME RAPID RISES.

A FLOOD WARNING REMAINS IN EFFECT FOR THE GRAND RIVER AT COMSTOCK
PARK DUE TO HIGH RIVER LEVELS UPSTREAM OF THE ICE JAM IN DOWNTOWN
GRAND RAPIDS. PLEASE REFER TO FLSGRR FOR MORE DETAILS.

A FLOOD WATCH REMAINS IN EFFECT FOR THE GRAND RIVER FROM ADA THROUGH
ROBINSON TOWNSHIP THROUGH TUESDAY MORNING. PLEASE REFER TO FFAGRR
FOR MORE DETAILS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH FOR PARTS OF KENT AND OTTAWA COUNTIES THIS
     MORNING.
     WINTER STORM WARNING THROUGH THIS EVENING NORTH OF INTERSTATE
     94.
     WINTER WEATHER ADVISORY THROUGH THIS EVENING ALONG AND SOUTH OF
     INTERSTATE 94.

LM...SMALL CRAFT ADVISORY THROUGH TONIGHT.

&&

SYNOPSIS:   93
SHORT TERM: 93
LONG TERM:  DUKE
AVIATION:   DUKE
MARINE:     93
HYDROLOGY:  93
Hazardous weather outlook, Feb 6, 6:11 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 AM EST WED FEB 6 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
611 AM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW...SLEET AND FREEZING RAIN THIS MORNING WILL BECOME
ALL SNOW THIS AFTERNOON. THERE WILL BE A NOTICEABLE INCREASE IN
BOTH COVERAGE AND INTENSITY OF THE SNOW THIS AFTERNOON. THE SNOW
WILL BE HEAVY AT TIMES THIS AFTERNOON AND EVENING. THE AFTERNOON
AND EVENING COMMUTE HOME FROM WORK AND SCHOOL IS EXPECTED TO BE
HAZARDOUS WITH SNOW AND BLOWING SNOW COMBINING TO PRODUCE SNOW
COVERED AND SLIPPERY ROADS. BY ABOUT MIDNIGHT TONIGHT...6 TO 12
INCHES OF SNOW IS EXPECTED NORTH OF A SOUTH HAVEN TO MASON
LINE...INCLUDING HOLLAND...GRAND RAPIDS...LANSING...LUDINGTON AND
MOUNT PLEASANT. THE SNOW WILL TAPER OFF OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTRY PERIOD IS EXPECTED THIS WEEKEND AS AN ARCTIC FRONT MOVES
THROUGH THE GREAT LAKES BRINGING A SURGE OF COLD AIR AND LAKE
EFFECT SNOWS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-071115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
611 AM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS TO SMALLER CRAFT WILL BE FOUND ON LAKE
MICHIGAN BOTH TODAY AND TONIGHT WITH 3 TO 6 FOOT WAVES. IN
ADDITION...HEAVY SNOW WILL SIGNIFICANTLY LIMIT VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Local storm report, Feb 6, 7:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
732 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     SNOW             HASTINGS                42.65N 85.29W
02/06/2008  M0.1 INCH        BARRY              MI   CO-OP OBSERVER

&&

MKALEMBK
Local storm report, Feb 6, 7:37 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     SNOW             LANSING                 42.71N 84.55W
02/06/2008  M0.4 INCH        INGHAM             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Feb 6, 7:38 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
738 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     SNOW             OKEMOS                  42.71N 84.41W
02/06/2008  M0.7 INCH        INGHAM             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Feb 6, 7:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     SNOW             SCOTTVILLE              43.95N 86.28W
02/06/2008  M1.5 INCH        MASON              MI   CO-OP OBSERVER

            SNOW DEPTH 7 INCHES.

0752 AM     SNOW             MUSKEGON                43.23N 86.26W
02/06/2008  M1.0 INCH        MUSKEGON           MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Feb 6, 8:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     SNOW             IONIA                   42.99N 85.06W
02/06/2008  M0.9 INCH        IONIA              MI   CO-OP OBSERVER

0836 AM     SNOW             FREMONT                 43.46N 85.95W
02/06/2008  M1.0 INCH        NEWAYGO            MI   CO-OP OBSERVER

0836 AM     SNOW             GRANDVILLE              42.90N 85.76W
02/06/2008  M0.9 INCH        KENT               MI   NWS EMPLOYEE

&&

MKALEMBK
Local storm report, Feb 6, 8:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     SNOW             MOUNT PLEASANT          43.61N 84.75W
02/06/2008  M0.8 INCH        ISABELLA           MI   TRAINED SPOTTER

&&

MKALEMBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Barry

When
February 6, 9:00 AM EST to February 7, 1:00 AM EST
Where
Barry forecast zone
Reported by
COOP Observer
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 6, 9:20 AM EST to February 7, 1:00 AM EST
Where
Kent forecast zone
Reported by
Official NWS Observations
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
February 6, 10:00 AM EST to February 7, 1:00 AM EST
Where
Allegan forecast zone
Reported by
Law Enforcement
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 6, 11:00 AM EST to February 7, 1:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS Employee
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Eaton

When
February 6, 11:00 AM EST to February 7, 1:00 AM EST
Where
Eaton forecast zone
Reported by
Broadcast Media
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Winter Storm, Ingham

When
February 6, 11:00 AM EST to February 7, 1:00 AM EST
Where
Ingham forecast zone
Reported by
Public
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Winter Storm, Muskegon

When
February 6, 11:40 AM EST to February 7, 1:00 AM EST
Where
Muskegon forecast zone
Reported by
Department of Highways
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Winter Storm, Newaygo

When
February 6, 12:00 PM EST to February 7, 1:00 AM EST
Where
Newaygo forecast zone
Reported by
Broadcast Media
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Winter Storm, Montcalm

When
February 6, 12:00 PM EST to February 7, 1:00 AM EST
Where
Montcalm forecast zone
Reported by
Broadcast Media
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter Storm, Ionia

When
February 6, 12:00 PM EST to February 7, 1:00 AM EST
Where
Ionia forecast zone
Reported by
Official NWS Observations
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Winter Storm, Oceana

When
February 6, 12:15 PM EST to February 7, 1:00 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 6, 12:30 PM EST to February 7, 1:00 AM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Winter Storm, Mecosta

When
February 6, 12:45 PM EST to February 7, 1:00 AM EST
Where
Mecosta forecast zone
Reported by
Broadcast Media
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Isabella

When
February 6, 1:00 PM EST to February 7, 1:00 AM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
February 6, 1:30 PM EST to February 7, 1:00 AM EST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
February 6, 1:30 PM EST to February 7, 1:00 AM EST
Where
Lake forecast zone
Reported by
Broadcast Media
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Winter Storm, Osceola

When
February 6, 1:30 PM EST to February 7, 1:00 AM EST
Where
Osceola forecast zone
Reported by
County Official
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Gratiot

When
February 6, 1:30 PM EST to February 7, 1:00 AM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Winter Storm, Clare

When
February 6, 2:00 PM EST to February 7, 1:00 AM EST
Where
Clare forecast zone
Reported by
Broadcast Media
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81821, 81816, 81820, 81815, 81822, 81823, 81812, 81809, 81813, 81817, 81808, 81819, 81810, 81811, 81804, 81805, 81806, 81814, 81807.